Kentucky, 2018

Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018

May 18, 2018 · NWS LMK · 8 events in 3 counties and zones

A broad area of low pressure lifted north into Tennessee. Wind shifts and boundaries north of the low helped to initiate some showers and storms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A broad area of low pressure lifted north into Tennessee. Wind shifts and boundaries north of the low helped to initiate some showers and storms across the region. Precipitable water was high and storm motions relatively slow (10-15 knots). This produced showers and storms that were efficient rain producers, leading to flooding issues in training showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 18, 2:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 18, 2:12 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
312 PM EDT Fri May 18 2018

.Short Term...(This evening through Saturday)
Issued at 309 PM EDT Fri May 18 2018

...Localized Heavy Rainfall Possible Again This Evening...

The weakly defined warm front is now sitting across central KY and
will continue to slowly lift north as the driving upper disturbance
pivots into the Wabash River Valley. The warm front was essentially
caused by differential heating as substantial clearing has occurred
across southern and central portions of KY. As a result, 1000-1500
J/KG of CAPE have developed in a very moist airmass. Seeing a nice
upward trend in shower and storm coverage over the past hour or two
as a result of the increased instability and convergence along and
south of the boundary. This will all lift north toward the Ohio
River over the next few hours, with perhaps some more widespread
clustering of storms pushing NE into the Bluegrass region toward
sunset. Given a tall/skinny CAPE profile evident on soundings,
precipitable water values around 1.7 inches through the column, and
relatively slow storm movement heavy rainers are again a possibility
this afternoon and this evening. Don't think we'll see any
widespread problems, but isolated flood problems are possible where
training of thunderstorms occurs, and in spots that have seen more
rainfall in recent days. At this point, the best chances for the
heaviest rains this evening will be east of I-65 and along and north
of I-64. Coverage will be in the "numerous" range, but some spots
could see localized amounts higher than 1 to 2 inches, while other
spots stay mostly dry, much like we've seen over the past few days.

Shortly after sunset, will to watch another area of enhanced
coverage right along the western fringes of our CWA as another vort
lobe associated with the parent upper low swings into the area. The
same scenario will apply with this cluster, where locally heavy
rainfall may be possible.

Otherwise, the rest of the overnight period after Midnight should be
mostly dry with low temperatures in the mid to upper 60s.

The closed upper low centered just to our NW on Saturday morning,
will then lift through the area as an open wave. This should spark
additional scattered to numerous showers and thunderstorms as it
does so. There is a chance that some of our SW counties could see
some clearing late in the day which could bring their highs to the
low 80s. Elsewhere, most everyone should stay in the upper 70s.

&&

.Long Term...(Saturday night through Friday)
Issued at 225 PM EDT Fri May 18 2018

A cold front will slide southeastward into the Ohio Valley over the
weekend and then lay out east-west and become a wavy quasi-
stationary front in the region through early next week. As this
front interacts with the warm, moist atmosphere behind Atlantic
ridging, scattered convection, primarily diurnal, will remain in the
forecast for the next several days. By Wednesday night through
Thursday night we'll have slightly better chances of dry weather as
a small dome of Canadian high pressure drops southward out of the
Great Lakes.

Temperatures won't change much from day to day in this stubborn
pattern, with highs generally in the 80s and lows in the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 146 PM EDT Fri May 18 2018

A weak, but moisture laden low pressure system will pivot through
the area this afternoon and tonight. Then, a stronger disturbance
will rotate through on Saturday. These features will provide the
focus for rounds of showers and thunderstorms through this TAF
cycle. In addition, ceilings will likely range from fuel-alternate
MVFR up through VFR at times. Visibilities are expected to stay VFR
outside of any shower or storm, where brief IFR visibilities are
possible.

The best timing for afternoon/evening showers and storms will be
from now until 6 or 7 PM tonight. Will keep VCSH in for much of the
night, then another round of showers and storms is expected late in
the TAF period on Saturday. The best timing for low ceilings will be
the few hours on either side of dawn on Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...13
Aviation...BJS
Hazardous weather outlook, May 18, 2:32 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Fri May 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EDT Fri May 18 2018 /232 PM CDT Fri May 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous heavy rain showers and scattered thunderstorms are expected
through this evening. Any storm will be capable of producing brief
heavy rain, locally gusty winds, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible each day, mainly
in the afternoons and evenings. Heavy rainfall and locally gusty
winds are possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

BJS

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 lightning. Local standard time, as filed.

Flash Flood, Nicholas

When
May 18, 3:30 PM EST to 5:15 PM EST
Where
Nicholas County, 0.6 mi SE of Carlisle to 0.83 mi W of Milltown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.313, -84.024

The Emergency Manager reported that multiple roads were closed due to high water in the eastern portion of Nicholas County including Kentucky 36, East Union Road, and Cane Run Road.

Flash Flood, Fayette

When
May 18, 4:50 PM EST to 6:30 PM EST
Where
Fayette County, 0.65 mi NNE of Jonestown to 0.57 mi NNE of Jonestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.988, -84.494

Broadcast media reported that water was flowing over Tates Creek Road and Gainesway Drive.

Flash Flood, Fayette

When
May 18, 5:21 PM EST to 6:21 PM EST
Where
Fayette County, 2.27 mi SSE of Lexington to 2.28 mi SSE of Lexington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.021, -84.481

Broadcast media reported that water was flowing over the road near Chinoe Road and Cochran Road.

Flash Flood, Fayette

When
May 18, 5:24 PM EST to 6:24 PM EST
Where
Fayette County, 2.07 mi SSE of Lexington to 2.41 mi SSE of Lexington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.023, -84.485

Broadcast media reported that up to a foot of water was on Romany Road.

Flash Flood, Fayette

When
May 18, 5:50 PM EST to 6:50 PM EST
Where
Fayette County, 1.38 mi S of Jonestown to 1.84 mi S of Jonestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.960, -84.500

Broadcast media reported flooding at Veterans Park. West Hickman creek was rising quickly.

Lightning, Fayette

When
May 18, 6:20 PM EST
Where
Fayette County, 1.29 mi WSW of Lexington
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.040, -84.520

The fire department reported that four apartment units were damaged due to a lightning strike.

Flash Flood, Ohio

When
May 18, 5:25 PM CST to 8:25 PM CST
Where
Ohio County, 0.74 mi E of Equality to 0.62 mi SSE of Equality
Cause
Heavy Rain
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
37.399, -87.057

Law enforcement reported State Road 69 was flooded near Matanzas Road. Flood waters entered 4 houses on the 1100 block of State Road 69 just south of Matanzas Road.

Lightning, Fayette

When
May 18, 7:40 PM EST
Where
Fayette County, 0.69 mi N of Viley
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.090, -84.550

The fire department reported that a single family home was hit by lightning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746870, 746871, 746872, 746873, 746874, 746876, 746875, 746877.